Illinois, 2018

Strong Wind in Illinois, April 12, 2018

April 12, 2018 · NWS PAH · 11 events in 11 counties and zones

Along and south of a Carbondale to Harrisburg line, south to southwest winds were sustained around 25 mph, with a few gusts from 40 to near 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Along and south of a Carbondale to Harrisburg line, south to southwest winds were sustained around 25 mph, with a few gusts from 40 to near 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport. The Harrisburg airport gusted to 44 mph. A fence at a baseball field in Marion was damaged. The strong southwest winds occurred on the south side of a stationary front that extended from the Great Lakes region to Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 5:29 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 12, 5:29 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Thu Apr 12 2018

.UPDATE...
Issued at 624 AM CDT Thu Apr 12 2018

For aviation discussion only.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 239 AM CDT Thu Apr 12 2018

Warm up continues in earnest today as very breezy southerly flow
combines with ample sunshine to push readings well into the 70s to
perhaps near 80 in some locations. Many areas will experience wind
gusts up in the 30 to 40 mph range today, just below advisory
criteria. Will handle wind gusts and fire weather concerns with a
Special Weather Statement this AM.

After a rather mild start in the upper 50s to lower 60s Friday
morning, Friday afternoon will also be unseasonably warm as a deep
amplitude mid level trof and associated cold front move east into
the plains. Increasing mid/high clouds along/west of the MS River
may hold temperatures back a little, but all locations should still
reach into the lower and mid 70s. A few locations on the KY
Pennyrile region may even flirt with 80 degrees once again Friday
afternoon.

There remains a bit if uncertainty as to the timing of this next
system, with the operational GFS maintaining its more progressive
solution and dry slotting much of the region Saturday (after a
wet Friday night ahead of the surface front). This solution is an
outlier though compared to most other models and even its own GFS
Ensemble Mean. The idea of a primary surge in precip Friday night,
then a secondary surge up from the south later Saturday into
Saturday night is seeing more and more support. The second surge
would mainly affect areas from wrn KY up into sw IN.

It looks as though the higher severe thunderstorm risk will
remain off to our west/southwest Friday evening, and then just
off to our south and east on Saturday, where the higher
instabilities will pool. However, still believe there may be a
couple of small windows of at least isolated severe storm
potential. The first would be Friday evening over se MO, and the
second Saturday along/east of the MS River.

The second opportunity could be determined by what, if any, type
of instability can be regenerated after the first round of precip
exits in the morning hours. If we mange to generate some surface
heating later Saturday morning/early afternoon, shear levels ahead
of an eastward advancing occluded front would still be sufficient
to support organized storms.

Impacts with a heavy rainfall will likely be limited to areas of
wrn KY/sw IN, in conjunction with the second surge of precip
from wrn TN Saturday afternoon into Saturday night. 1-3 inch rain
totals seem quite possible at this time.

.LONG TERM...(Sunday through Wednesday)
Issued at 239 AM CDT Thu Apr 12 2018

Fairly high confidence in the extended as deterministic and
ensembles are in reasonable agreement.

Starting Sunday is the one day which the latest ECMWF is in
disagreement with the GFS. Both models keep the keep the upper low
closed off and up near lake Michigan as it passes north of the
region. The difference is the ECMWF has shifted the precip farther
to the north from previous runs and current GFS runs bring precip
into the region except for SEMO. High pressure will take over for
a very chilly early start to the week. High temps Sunday and
Monday could be as much as 15-20 degrees below normal once again,
depending on how much wrap around cloud cover hangs on. Tue/Wed
will bring dry conditions to the area with a significant warming
trend.

Another frontal system approaches the area mid week that could
result in a chance of rain or storms. The blend for now keeps us
dry but that will likely change as we warm sector Tuesday into
Wednesday. MOS has a spread near 10 degrees. Both the ECMWF and
GFS MOS show a warming trend with the GFS about 10 degrees warmer
which is about 10 degrees warmer than the GFS. The blend uses an
average of the two for the most part.

&&

.AVIATION...
Issued at 624 AM CDT Thu Apr 12 2018

Main aviation concerns will lie with gusty ssw winds through much
of the period. Gusts of over 30 kts will be likely at times
today...then may relax some this evening with setting of the sun.

&&

.FIRE WEATHER...
Issued at 239 AM CDT Thu Apr 12 2018

Fire danger will be elevated today and Friday.

Gusty winds and very dry fuels will create hazardous burning
conditions today. Relative humidity will be low but should be well
above the critical thresholds. However past events indicate the
windy conditions that are expected have a much greater effect on
spread rates than humidity or dryness of fuels. Burning is strongly

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...KH
AVIATION...GM
FIRE WEATHER...KH
Hazardous weather outlook, Apr 12, 2:52 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
352 AM CDT Thu Apr 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
352 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

South to southwest winds will gust from 30 to 40 mph today, which
could create some minor travel impacts for high-profile vehicles
traveling on east-west oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast...mainly Friday evening over
southeast Missouri and then again Saturday, generally east of the
Mississippi River. A few strong to severe storms cannot be ruled
out at those times.

There still lies some concern regarding the risk of locally heavy
rainfall Friday night into Saturday night. Some locations across
southeast Illinois, southwest Indiana and western Kentucky could
see from 1 to 3 inches of rainfall by Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 12, 11:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746924, 746925, 746926, 746927, 746928, 746929, 746930, 746931, 746932, 746933, 746934.